Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 16, NWS Dodge City, KS

April 17, 200823 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 17, 2008, 12:28 PM CDT for 23 counties in Kansas. It took effect at Apr 17, 2008, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2008, 12:28 PM CDT (17:28 UTC)
In effect from
Apr 17, 2008, 1:00 PM CDT
Expired
Apr 17, 2008, 7:51 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
All 23 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
647 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 171728
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 PM CDT THU APR 17 2008

...WINDY CONDITIONS WILL EXIST THIS AFTERNOON AND EVENING...

.EXPECT STRONG NORTHERLY WINDS THIS AFTERNOON AS A LOW PRESSURE CENTER
MOVES EAST ALONG THE OKLAHOMA BORDER.

KSZ030-031-043>046-063>066-075>081-085>090-180130-
/O.NEW.KDDC.WI.Y.0016.080417T1800Z-080418T0300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
1228 PM CDT THU APR 17 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

NORTH WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS OVER 45 MPH
THIS AFTERNOON AND ON INTO THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KDDC 180051
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU APR 17 2008

...GUSTY NORTH TO NORTHWEST WINDS HAVE SUBSIDED...

.SUSTAINED WINDS HAD DECREASED INTO THE 15 TO 25 MPH RANGE WHERE
THEY WILL REMAIN THROUGH MIDNIGHT. WINDS WILL THEN BEGIN TO SUBIDE
BACK INTO THE 10 TO 15 MPH RANGE BY DAYBREAK.

KSZ030-031-043>046-063>066-075>081-085>090-180200-
/O.CAN.KDDC.WI.Y.0016.000000T0000Z-080418T0300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
751 PM CDT THU APR 17 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DROPPED TO BELOW ADVISORY CRITERIA. THUS, THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

18

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 17, 3:59 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Apr 17, 3:59 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
359 AM CDT THU APR 17 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE WINDS AND POPS THE FIRST 12 HOURS
AND RESULTANT QPF.

MUCH OF THE CWA HAS BEEN WORKED OVER FROM OVERNIGHT CONVECTION...
WITH WIDESPREAD SEVERE IN THE FORM OF HAIL AND WINDS. THE SURFACE
LOW OVER NORTHEASTERN NEW MEXICO WILL BE SLOW TO PULL OUT...AND AS
IT MOVES EAST...WILL LIKELY WRAP MOISTURE AROUND TO THE NORTH AND
NORTHWEST INTO DDCS CWA. HAVE DECIDED TO GO WITH LIKELY POPS FOR
SHOWERS AND THUNDERSTORMS IN MY EASTERN CWA...BUT BACKED OFF TO
THE CHANCE CATEGORY IN MY WESTERN CWA. THE WRAP AROUND AFFECT WILL
BE MORE PROMINENT IN MY EAST WHERE MOISTURE WILL BE MORE
PLENTIFUL. THE UPPER TROUGH MOVING OUT OF THE ROCKIES SHOULD CUT
OFF SOMEWHERE OVER CENTRAL KANSAS BY THIS EVENING. THIS PATTERN
HAS OFTEN RESULTED IN SOUTHWEST KANSAS GETTING DRY SLOTTED AND
MUCH LESS QPF THAN IS GENERALLY FORECAST.

THESE SAME CONDITIONS SHOULD DRIVE NORTHEAST WINDS TO GRADUALLY
SHIFT NORTH TODAY...AND BLOW IN AT LEAST THE ADVISORY LEVEL. WENT
WITH A WIND ADVISORY FOR ALL BUT THE SOUTHEAST ZONES...WHERE THEY
WILL BE NEAR THE SURFACE LOW CENTER.

WILL TREND DOWNWARD WITH PRECIP CHANCES TONIGHT...FIGURING ON THE
BOTH THE UPPER AND SURFACE LOWS BEING EAST OF WESTERN KANSAS BY
12Z FRIDAY. THE FAR EASTERN TIER OF COUNTIES WILL STILL HAVE A
CHANCE FOR RW- BUT THUNDER DOES NOT LOOK LIKELY. HAVE DECIDED TO
TO END PRECIP CHANCES EVEN IN MY EAST BY 12Z FRIDAY AND GO WITH
DRY CONDITIONS FRIDAY AND FRIDAY NIGHT.

TEMPERATURES ARE A BIT TRICKY SINCE NORTHEAST WINDS WILL KEEP
NEUTRAL TEMPERATURE ADVECTION OVER MOST OF THE CWA. STAYED PRETTY
CLOSE TO THE PREVIOUS FORECAST...SINCE BUSY WARNING MODE PREVENTED
DEEP STUDY OF THE DAY 1-2 FORECAST.

DAYS 3-7...

AN UPPER LEVEL RIDGE ON THE WEEKEND WILL BRING WARM TEMPS WITH HIGHS
AROUND 80, THEN A COLD FRONT MOVES ACROSS BY MONDAY MORNING AS A
LARGE UPPER TROUGH MOVES INTO THE NORTHERN PLAINS. THIS COLD UPPER
TROUGH THEN CONTINUES TO MOVE SLOWLY EASTWARD WITH COLDER HIGH
PRESSURE AND COOLER TEMPS INTO MID WEEK WITH HIGHS MAINLY IN THE 60S
TO AROUND 70 FROM MONDAY INTO WEDNESDAY. OVERNIGHT LOWS LOOK TO BE
IN THE 40S.

&&

.AVIATION...

EXPECT IFR CIGS WITH NORTH TO NORTHEAST WINDS OF 25 TO 35KTS. AS AN
UPPER LEVEL LOW APPROACHES THE CHANCE FOR RAIN INCREASES THIS EARLY
MORNING THEN ENDING AROUND 12Z FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  36  67  38 /  50  20   0   0
GCK  51  34  68  40 /  50  10   0   0
EHA  43  34  68  39 /  50  10   0   0
LBL  46  34  67  38 /  50  10   0   0
HYS  50  37  63  39 /  70  20   0   0
P28  53  39  63  39 /  60  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>065-074>078-
084>088.

&&

FN12/06/06
Hazardous weather outlook, Apr 17, 4:23 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT THU APR 17 2008

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CDT THU APR 17 2008 /323 AM MDT THU APR 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WIND ADVISORY IS POSTED THROUGH 7 PM CDT WEST OF A LINE FROM
COLDWATER TO KINSELY. NORTHEAST TO NORTH WINDS WILL HOWL AT 25 RO
35 MPH TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:11 PM CDTSpecial Weather StatementDDCScott49 min
Apr 16, 11:28 PM CDTSpecial Weather StatementDDCPawnee47 min
Apr 16, 11:48 PM CDTSpecial Weather StatementDDCFinney, Kearny, Lane, Scott42 min
Apr 16, 11:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush52 min
Apr 17, 12:02 AM CDTSevere Thunderstorm WarningDDCFinney, Scott43 min
Apr 17, 12:20 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton40 min
Apr 17, 12:30 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott45 min
Apr 17, 12:39 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush36 min
Apr 17, 12:57 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
Apr 17, 1:04 AM CDTSpecial Weather StatementDDCHamilton, Kearny41 min
Apr 17, 1:06 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford39 min
Apr 17, 1:12 AM CDTSpecial Weather StatementDDCHodgeman, Ness, Pawnee, Rush48 min
Apr 17, 1:39 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell51 min
Apr 17, 3:48 AM CDTWind AdvisoryDDCClark, Ellis, Finney, Ford, Grant, Gray and 15 more6 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.